A call has gone out for the whole of the Totnes community to work together to ensure that the tragic death of teenager Nathan Wood is never repeated.
An inquest heard last week how 17-year-old Nathan had drowned after he took a powerful hallucinogenic drug before stripping naked and jumping in the River Dart last year.
In a statement read out at the inquest Nathan’s mother Amanda Retter spoke of the ‘unimaginable pain’ such a tragedy can cause.
And she said: ‘I would like teenagers especially to be aware of the consequences experimenting with legal or illegal substances can have.’
Friend of the family Pastor Mark Hatch said after the inquest: ‘Nathan was a lovely young man with his whole life ahead of him.
‘The choices that Nathan made on that day cost him his life.
‘The only good thing that can come out of this is for the whole community – children, parents, agencies and authorities – to sit up and work together and educate people into the serious consequences these things can have.
‘We don’t want another of our young people to die.’
Pastor Hatch spoke at Nathan’s funeral which was attended by dozens of his school friends from King Edward VI Community College in Totnes.
He attended last week’s inquest andpraised police for their anti drugs campaign called Operation Venus, which was launched in the wake of Nathan’s death last summer.
He said: ‘It upsets me that some children still gamble with their lives by taking drugs.
‘As a close friend of Nathan’s mother I have seen the devastation that it has had on her and her whole family.’
The Torquay inquest heard that Nathan had become ‘disorientated’ after taking the psychoactive drug N-bome.
The senior coroner for South Devon Ian Arrow concluded that the 16 year old’s death was drug related.
Nathan’s mum said in a statement that her youngest son was ‘a loving son, full of life, quite a big character and a joker’.
He had just finished his final year at King Edward VI school in Totnes and was about to start a sports adventure college course.
She said his death had caused her ‘world to fall apart’.
The divorced mum of three, from Compton, said she was aware he had been smoking cannabis but was ‘not aware he was experimenting with any other type of substances’.
She pleaded that Nathan’s death would not be in vain and warned other youngsters of the consequences of experimenting with legal or illegal drugs which can cause mental illness or death.
Nathan’s best friend, a 16-year-old who cannot be named, made a statement saying on the day in August, Nathan told him: ‘I want to go tripping.’
They paid £5 to a friend for a £7.50p tab called N Bome and Nathan cut it in half.
Both of them took the drug and walked to a nearby skate park.
Nathan said the taste of the drug was like ‘the stuff you put on nails to stop children biting them’.
Both youths felt the effects of the drug which is like LSD and leads to hallucinations.
A group of around eight youngsters then decided to go down to the River Dart on the Dartington estate and Nathan went with them.
One of them later rang the second lad and said: ‘Nathan has gone all weird on us and we don’t know what to do.’
One of the group, a teenage girl, said Nathan was normally an ‘outgoing person, bubbly, enthusiastic, and full of life’.
She said: ‘He really did not seem to be himself. He seemed down, not enthusiastic about anything.’
The girl said Nathan was acting in a weird way and told her that one of the group was talking about ‘sacrificing someone’ – his eyes were wide open and he told her ‘we have to go’.
Nathan was tripping out,’ she said. ‘I realised he must have taken something. I was concerned about him.’
Nathan turned back and stripped naked and was shouting out the names of some girls and she had to elbow him off after he hugged her tightly on the ground.
She said: ‘He screamed where is red?’ – a reference to the colour of a top they had both been wearing.
She said in her statement that she then heard a loud splash’ and he shouted out the name ‘Cassandra’ which made her chuckle.
She said she had no real concerns although she knew he wasn’t a strong swimmer.
They thought he might have been hiding in bushes or woodland.
But the group could not find Nathan despite searching the river banks and then police arrived.
Officers were told by the laughing group, who were sitting in a circle where there was a strong smell of cannabis, that Nathan had taken an N bome which had ‘similar effects to Ecstasy and magic mushrooms’.
The girl said the effect of the drug had made him ‘angry and sad’ and he was scared by the effects of the drug.
Nathan’s rucksack, clothes, wallet and phone were found on the river bank – and a police diver found his body on the river bed the next morning following a massive search involving a helicopter, divers, dogs and Dartmoor search teams.
A post mortem concluded Nathan had drowned.
Detective Constable James Brice, who led the inquiry, said Nathan had been out with friends and taken a substance, believed to be a N bome adding:
‘It had an adverse reaction on Nathan.’
He said he reacted in ‘an uncontrollable way’, stripped off and then acted in a ‘disturbed manner’.
He said the N Bome is a powerful LSD style drug which causes hallucinations where users ‘hear and see things that are not there’.
He said it causes ‘good and bad trips’ and its effects last for between six and ten hours. The effects can lead to confusion and paranoia and it is easy to overdose on it.
He said Nathan was a ‘much loved and sociable 16 year old boy whose life was ahead of him ‘. He said there was no third party involvement.
He said he could not comment on the drug supply at the inquest as there was an ongoing police investigation.
One of Nathan’s friends who attended the Torquay inquest with his brother, claimed young people at the Totnes skatepark were down there ‘off their heads’.
He said Nathan took the drug on 2.30pm that Friday afternoon and went missing three or four hours later.
Coroner Ian Arrow concluded it was a drug related death.
He said: ‘But for that drug he would not have drowned that day.
‘If he had not taken that drug that day he would not have died that day.’